Kansas, 2024

Drought in Kansas, April 1 to 30, 2024

April 1 to 30, 2024 · NWS ICT · 16 events in 16 counties and zones

Drought conditions in eastern Kansas improved significantly with no areas of severe drought (D2) remaining. In central and parts of south central Kansas, drought conditions worsened with much of central Kansas now in the severe drought (D2) category.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Drought conditions in eastern Kansas improved significantly with no areas of severe drought (D2) remaining. In central and parts of south central Kansas, drought conditions worsened with much of central Kansas now in the severe drought (D2) category. This was due to the vast majority of the rain falling in southeast Kansas during the month of April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 11:03 PM CST, 57 minutes earlier. Its key messages:

  • Severe storms still looking likely across the Eastern Flint Hills and especially southeast KS Mon afternoon and evening.
Area forecast discussion, Mar 31, 11:03 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1203 AM CDT Mon Apr 1 2024

.KEY MESSAGES...

- Severe storms still looking likely across the Eastern Flint
  Hills and especially southeast KS Mon afternoon and evening.

&&

.DISCUSSION...
Issued at 215 PM CDT Sun Mar 31 2024

Currently have a positively oriented upper trough extending from
the Central Great Basin to just off of the Southern CA coast.
Meanwhile, weak upper ridging extends from the Plains into the
Mississippi Valley. At the surface, warm front extends across
central MO into Central KS, with a dryline extending from
Central KS through far western OK.

Upper trough will continue to dig across the Desert Southwest
this evening with a lead piece of energy and associated strong
upper jet still forecast to eject out into the Southern High
Plains by Mon afternoon. There is a small chance for a couple
elevated storms over southeast KS Mon morning, but the more
widespread activity is still expected later in the day. 12z
models agree fairly well on position of surface features now,
with the cold front just east of the KS Turnpike by 18z with a
dryline extending down through OK, generally just west of I-135.
Still looking for storms to develop along the front generally
after 18z, east of the KS Turnpike. Expecting plenty of low
clouds around eastern KS which could delay initiation by a
couple hours. However, feel there will still be enough large
scale lift to get storms going even with low clouds. With storm
motions quickly off to the northeast, another scenario to get
severe storms in our forecast area would be for them to develop
along the dryline in OK and move into southeast KS. Still
looking like the main hazards will be large hail and damaging
winds. Lack of good low level shear should limit the tornado
threat to mainly a few brief ones.

By early Mon evening, severe storms will be moving out of
southeast KS, with another round of storms moving into south
central KS associated with the main vort lobe moving-in.
With mid and upper levels cooling, wouldn't be shocked if a few
of these storms produce some small hail. By 12z Tue, surface low
is expected to be located over central MO with most of the
forecast area in the wrap around region of this system. Both NAM
and GFS are actually hinting at some snow mixing-in Tue morning
for northern half of forecast area. Meanwhile the 12z ECMWF
came in warmer and leaves snow out. For now may just mention a
mix over a few central KS counties Tue morning. Good model
agreement on some additional shortwave energy diving quickly
out of Manitoba and into the Upper Mississippi Valley by Tue
afternoon and into the Western Ohio Valley by Tue night. This
will allow weak surface high pressure to slide into the Plains
for Tue and Wed.

Attention will then turn to the next upper trough expected to
affect the CONUS, which will be digging just off of the CA coast
on Wed night into Thu. It will then slowly track into the
Central Great Basin for Fri afternoon/evening. This will bring
strong return flow across the Plains starting Fri and continuing
through Sat with high confidence in above normal temperatures.
The main issue with this next system looks to be moisture
quality. The cold front to move through Mon night-Wed pushes
the better moisture way down into the southern Gulf.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 1140 PM CDT Sun Mar 31 2024

Low level moisture continues surging northward late this
evening with widespread MVFR cigs already impacting much of the
region. MVFR cigs will persist in the moist sector into the
morning hours on Monday before gradually mixing out later in the
day. A developing LLJ will result in some LLWS across much of
the area into the early morning hours on Monday. Meanwhile, a
cold front will sharpen across northern Kansas tonight and surge
southward during the day on Monday. IFR cigs are likely in the
post-frontal airmass through the early morning hours before
lifting with some MVFR cigs likely during the day on Monday
behind the front. The front will become a focus for storms
during the afternoon hours, especially east of the Kansas
Turnpike region. We could see other more isolated or widely
scattered showers and storms during the predawn hours on Monday
for areas mainly east/southeast of the Kansas Turnpike. Gusty
southwest winds ahead of the front will shift to the northwest
in it's wake.

&&

.FIRE WEATHER...
Issued at 215 PM CDT Sun Mar 31 2024

Fire weather concerns are expected to remain on the low side but
will ramp back up toward the end of the work week.

Rainfall chances will increase Mon afternoon and become more
widespread Mon night. In addition, cooler temps will overspread
the area for Tue and Wed which will help keep RH's on the higher
side. Fri looks like the next time we will have widespread very
high fire danger, as south winds really ramp up.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...RBL
AVIATION...MWM
FIRE WEATHER...RBL
Hazardous weather outlook, Mar 31, 2:37 PM CST, 9 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
337 PM CDT Sun Mar 31 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-010930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
337 PM CDT Sun Mar 31 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A couple strong thunderstorms are possible late tonight across
southeast Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few strong thunderstorms with small hail are possible Monday
morning over southeast Kansas.

Storms are expected to increase in strength and areal coverage
Monday afternoon and evening mainly across southeast Kansas. Large
hail up to golf ball size and damaging winds up to 70 mph will be
the primary severe weather threats. An isolated tornado is also
possible.

Thunderstorms could return on Saturday night and Sunday as another
weather system is forecast to move into the region.

Warm and breezy conditions could elevate the fire danger risk during
the afternoon hours on both Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 drought. Local standard time, as filed.

Drought, Barton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Drought conditions worsened in April from moderate drought (D1) to severe drought (D2) across the entire county.

Drought, Chautauqua

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Drought conditions improved across the county with only moderate drought (D1) for April.

Drought, Elk

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Drought conditions improved across the county with only abnormally dry (D0) conditions noted for April.

Drought, Ellsworth

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Drought conditions worsened across the county from abnormally dry (D1) to severe drought (D2).

Drought, Harper

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Drought conditions worsened across the county from moderate drought (D1) to severe drought (D2).

Drought, Harvey

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Drought conditions worsened slightly in the northwest parts of the county with the area of severe drought (D2) expanding some. The remainder of the county remained in moderate drought (D1).

Drought, Kingman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Drought conditions worsened across the county from moderate drought (D1) to severe drought (D2).

Drought, Lincoln

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Drought conditions worsened across the county from abnormally dry (D0) to severe drought (D2).

Drought, Marion

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Drought conditions worsened across the northwest portions of county from abnormally dry (D0) to severe drought (D2).

Drought, McPherson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Drought conditions worsened across the county from moderate drought (D1) to severe drought (D2).

Drought, Montgomery

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Drought Monitor
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Drought conditions improved across the county with no areas of the county in severe drought (D2). All areas are below this level.

Drought, Reno

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Drought conditions worsened across the county from moderate drought (D1) to severe drought (D2).

Drought, Rice

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Drought conditions worsened across the county from moderate drought (D1) to severe drought (D2) across the county.

Drought, Russell

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Drought conditions worsened across the county from abnormally dry (D0) to moderate drought (D1). In the southeastern areas of the county, conditions worsened to severe drought (D2).

Drought, Saline

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Drought conditions worsened across the county from moderate drought (D1) to severe drought (D2).

Drought, Sumner

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Drought conditions worsened in western and southwestern areas of the county from moderate drought (D1) to severe drought (D2).

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177544, 1177545, 1177546, 1177547, 1177548, 1177549, 1177550, 1177551, 1177552, 1177553, 1177554, 1177555, 1177556, 1177557, 1177558, 1177559.